Texas, 2016

Damaging Wind in Texas, June 28, 2016

June 28, 2016 · NWS OUN · 1 event in 1 county or zone

As a shortwave made its wave around the ridge, an MCS formed in southern Kansas on the 28th and traveled southward through western Oklahoma causing severe wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a shortwave made its wave around the ridge, an MCS formed in southern Kansas on the 28th and traveled southward through western Oklahoma causing severe wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 28, 5:28 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 28, 5:28 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
628 PM CDT TUE JUN 28 2016

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
A thunderstorm cluster over northwest Oklahoma will continue to
move south this evening. Very strong winds will accompany this
system as it moves across TAF sites at KCSM, KHBR, and possibly
KLAW. KSPS may be affected, too, but is less likely. Wind fields
will be affected at all our TAF sites to some degree, with the
least effect at KPNC. The storms should move out of our forecast
area shortly after midnight. After that, winds, clouds, etc.
should return to more typical values at all sites. There is a
possibility of storms again tomorrow morning and afternoon, but
the chances are currently too low at any specific location to
warrant inclusion in TAFs.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  94  72  94 /  50  10  10  20
Hobart OK         72  96  73  98 /  70  10  10  20
Wichita Falls TX  73  97  73  98 /  30   0   0  10
Gage OK           70  94  72  94 /  80  20  20  30
Ponca City OK     70  92  72  92 /  70  20  30  40
Durant OK         72  95  73  95 /  20   0  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

17/23/23
Hazardous weather outlook, Jun 28, 7:56 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT TUE JUN 28 2016

OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
856 PM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND WEST OF A LINE FROM EL CITY TO
ANADARKO TO WICHITA FALLS TO BENJAMIN TEXAS. A MARGINAL RISK
SURROUNDS THE SLIGHT RISK...AND EXTENDS WEST OF A LINE FROM
CHICKASHA TO DUNCAN TO HENRIETTA TEXAS.

TIMING...
SEVERE STORMS WILL BE POSSIBLE THROUGH MIDNIGHT.

IMPACTS...
DAMAGING WINDS...HAIL TO THE SIZE OF QUARTERS...AND HEAVY RAIN
WILL BE THE MAIN CONCERNS WITH THESE STORMS.

DISCUSSION...
A CLUSTER OF SEVERE THUNDERSTORMS WILL CONTINUE TO  ADVANCE SOUTH
THIS EVENING ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PREPARE FOR
SEVERE WEATHER OPERATIONS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEK INTO
NEXT WEEKEND. HEAVY RAIN LEADING TO FLOODING WILL BE THE BIGGEST
CONCERN THROUGHOUT THE WEEK. NO ORGANIZED SEVERE WEATHER IS
EXPECTED BUT A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE AT
TIMES.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Jun 28, 7:24 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     CLINTON                 35.51N 98.97W
06/28/2016  M65 MPH          CUSTER             OK   ASOS

&&

KURTZ
Local storm report, Jun 28, 7:48 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
848 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     ALTUS AIR FORCE BASE    34.66N 99.29W
06/28/2016  M64 MPH          JACKSON            OK   AWOS

&&

DW
Local storm report, Jun 28, 8:07 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     3 N ALTUS               34.69N 99.33W
06/28/2016  M69 MPH          JACKSON            OK   AWOS

            KAXS AWOS

&&

DW
Local storm report, Jun 28, 8:16 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     3 N ALTUS               34.69N 99.33W
06/28/2016  M69.00 MPH       JACKSON            OK   AWOS

            KAXS AWOS

&&

DW
Local storm report, Jun 28, 8:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
929 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     3 N CHILLICOTHE         34.30N 99.51W
06/28/2016  E60 MPH          HARDEMAN           TX   EMERGENCY MNGR

&&

DW
Local storm report, Jun 28, 8:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     INDIAHOMA               34.62N 98.75W
06/28/2016  E60 MPH          COMANCHE           OK   AMATEUR RADIO

&&

KURTZ

The radar

The Altus AFB radar (KFDR), 28 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilbarger

When
June 28, 8:45 PM CST
Where
Wilbarger County, 2.86 mi E of Oklaunion
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.130, -99.090

No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637028.